Impact of selective serotonin reuptake inhibitor therapy on heart valves in patients exposed to benfluorex: a multicentre study

Arch Cardiovasc Dis. Jun-Jul 2013;106(6-7):349-56. doi: 10.1016/j.acvd.2013.04.006. Epub 2013 May 31.

Abstract

Background: Given the association between valvular heart disease and drugs that alter serotonin metabolism, concerns have been raised about the possibility of an association between selective serotonin reuptake inhibitor (SSRI) use and drug-induced valvular disease. In France, SSRI use has been suggested to be an important confounding factor in the development of heart valve lesions in patients exposed to benfluorex in the context of the 'Médiator scandal'.

Aims: To address the relationship between SSRI use and valve regurgitation and morphology in a large cohort of patients exposed to benfluorex.

Methods: Overall, 832 consecutive patients exposed to benfluorex prospectively referred to 10 centres underwent complete echocardiography examinations according to a standardized protocol. Echocardiograms were independently and blindly read off-line by two experts.

Results: Ninety patients had been exposed to SSRIs for 3 months or more. The proportions of patients with no or trivial, mild, moderate or severe mitral regurgitation (MR) or aortic regurgitation (AR) were not different between SSRI patients and non-SSRI patients (P=0.63 and 0.58, respectively). The frequencies of AR ≥ mild (20 [22.2%] vs 145 [19.5%]; P=0.55) and MR ≥ mild (14 [15.6%] vs 118 [15.9%]; P=0.93) were similar in SSRI patients and non-SSRI patients. The frequencies of aortic and mitral valve abnormalities suggestive of drug-induced toxicity were also similar in the two patient groups. Multivariable logistic regression analysis confirmed the absence of any identifiable relationship between AR or MR and morphological abnormalities and SSRI use in the present cohort.

Conclusion: Exposure to SSRIs was not associated with an increased risk of heart valve regurgitation or morphological abnormalities suggestive of drug-induced toxicity in this large cohort of patients exposed to benfluorex.

Keywords: 3,4-methylenedioxy-methamphetamine; 5-hydroxytryptamine; AR; Benfluorex; Drug-induced valvular disease; Echocardiography; HT; Inhibiteurs spécifiques de la recapture de la sérotonine; MDMA; MR; Maladies valvulaires induites par les médicaments; NYHA; New York Heart Association; PR; SSRI; Selective serotonin reuptake inhibitor therapy; TR; VHD; aortic regurgitation; mitral regurgitation; pulmonary regurgitation; selective serotonin reuptake inhibitor; tricuspid regurgitation; valvular heart disease; Échocardiographie.

Publication types

  • Multicenter Study

MeSH terms

  • Adult
  • Aged
  • Aortic Valve / drug effects
  • Aortic Valve Insufficiency / chemically induced
  • Appetite Depressants / adverse effects*
  • Chi-Square Distribution
  • Echocardiography, Doppler, Color
  • Female
  • Fenfluramine / adverse effects
  • Fenfluramine / analogs & derivatives*
  • France
  • Heart Valve Diseases / chemically induced*
  • Heart Valve Diseases / diagnostic imaging
  • Heart Valve Diseases / physiopathology
  • Heart Valves / diagnostic imaging
  • Heart Valves / drug effects*
  • Heart Valves / physiopathology
  • Humans
  • Logistic Models
  • Male
  • Middle Aged
  • Mitral Valve / drug effects
  • Mitral Valve Insufficiency / chemically induced
  • Multivariate Analysis
  • Observer Variation
  • Predictive Value of Tests
  • Prospective Studies
  • Referral and Consultation
  • Reproducibility of Results
  • Risk Assessment
  • Risk Factors
  • Serotonin Uptake Inhibitors / adverse effects*
  • Time Factors
  • Tricuspid Valve / drug effects
  • Tricuspid Valve Insufficiency / chemically induced

Substances

  • Appetite Depressants
  • Serotonin Uptake Inhibitors
  • Fenfluramine
  • benfluorex